Hail, Ward
- When
- August 27, 6:25 PM CST to 6:30 PM CST
- Where
- Ward County, Thorntonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.570, -103.020
A cold front was moving across West Texas which provided lift. Very moist and unstable air was present across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front was moving across West Texas which provided lift. Very moist and unstable air was present across the area. These conditions resulted in thunderstorms developing with hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 27, 6:04 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 704 PM CDT Tue Aug 27 2019 .DISCUSSION... && .AVIATION... A few storms south of MAF and INK for a until around 02z these then these should die out. Low clouds possible during the early morning hours with MVFR cigs. && .PREV DISCUSSION... /issued 303 PM CDT Tue Aug 27 2019/ DISCUSSION... Latest surface analysis shows a "cold" front located from the Rio Grande northwest of Presidio eastward through Persimmon Gap, then northeast from there into a mesolow between Fort Stockton and Bakersfield. The front then continues east more or less along I-10. Forecasting rain chances overnight is quite problematic with a number of factors coming into play (or not even coming close to one another). Currently have surface-based convection ongoing over the Davis Mountains south to just above Presidio, while elsewhere a stout EML is keeping a lid on convection from realizing, this despite the latest mesoanalysis showing MLCAPE values in excess of 4 kJ/kg over the central Permian Basin. Current thinking is that the convection over the mountains will maintain itself through early this evening until loss of sensible heating and concomitant NBL formation cuts off surface-based updrafts. Back across the Permian Basin, while the potential for surface-based convection this afternoon and evening can't be entirely ruled out, it may take the development of a modest low- level jet after NBL formation this evening to force elevated parcels to their LFCs. Hence the best chances for convection overnight will be across the eastern Permian Basin. For Wednesday, look for the low level wind flow to be mucked up by outflow boundaries left over from tonight's thunderstorm activity. Low level convergence might be enough to force parcels to their LFCs but for now we think that, outside of the mountains, storms will be elevated in nature and weaken over time as they shift south and east. Over the elevated heat sources of the mountains, however, moist upslope flow should facilitate convective growth. Temperatures tomorrow will actually be below normal (a rarity for August this year it seems). Enjoy it while it lasts! On Thursday and Friday, the best chances for thunderstorms will be over the mountains of far west Texas and southeastern New Mexico as high pressure aloft shunts the best instability farther west. Rain chances return to the trans Pecos and the Permian Basin on Saturday (and to a lesser extent Sunday) as high pressure shifts west, putting the southern High Plains under northwesterly flow aloft. A weak surface boundary, perhaps augmented/strengthened by convective outflow, should be sufficient to promote scattered thunderstorms. Temperatures will warm back up to above normal as 850 hPa temperatures rise and thicknesses rise, but fortunately not as warm as what we experienced last weekend into yesterday. Should be quiet as we go into the Labor Day weekend with temperatures at or a touch above normal. Could see some diurnally- forced convection over the mountains but the chances are pretty low at this time. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 88 72 97 / 50 40 20 10 Carlsbad 70 89 70 96 / 30 30 20 10 Dryden 77 95 75 99 / 20 20 10 10 Fort Stockton 73 92 71 96 / 30 20 10 10 Guadalupe Pass 65 82 66 88 / 30 30 30 10 Hobbs 67 85 67 95 / 40 30 20 10 Marfa 63 88 62 89 / 30 30 20 20 Midland Intl Airport 71 90 71 97 / 40 30 20 10 Odessa 71 90 71 97 / 40 30 20 10 Wink 73 93 72 100 / 30 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 157 PM CDT Tue Aug 27 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-281900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 157 PM CDT Tue Aug 27 2019 /1257 PM MDT Tue Aug 27 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible today and tonight. Any storms that do develop may be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Some of the storms across the Permian Basin may be strong to severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Tue Aug 27 2019
TXZ275-276-281-272115-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
332 PM CDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 415
PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Chinati Mountains, or 22 miles southeast of
Candelaria, moving southwest at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Adobes and Chinati Mountains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3012 10432 3000 10421 2960 10445 2964 10450
2963 10451 2966 10452 2967 10454 2969 10453
2970 10455 2974 10456 2974 10455 2975 10457
2977 10457 2992 10468
TIME...MOT...LOC 2031Z 041DEG 9KT 2998 10437
27Special Weather Statement National Weather Service Midland/Odessa TX 447 PM CDT Tue Aug 27 2019 TXZ275-276-281-272230- Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX- 447 PM CDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY UNTIL 530 PM CDT... At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 20 miles east of Chinati Mountains, or 26 miles south of Marfa, moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Presidio County. LAT...LON 2993 10430 3013 10417 3005 10391 2970 10411 TIME...MOT...LOC 2146Z 321DEG 36KT 2995 10417
Special Weather Statement National Weather Service Midland/Odessa TX 523 PM CDT Tue Aug 27 2019 TXZ276-281-272315- Presidio Valley TX-Marfa Plateau TX- 523 PM CDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRESIDIO COUNTY UNTIL 615 PM CDT... At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Bend Ranch State Park, moving northeast at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Big Bend Ranch State Park. LAT...LON 2941 10418 2958 10421 2970 10392 2928 10386 TIME...MOT...LOC 2223Z 243DEG 9KT 2953 10409
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Tue Aug 27 2019
TXZ276-279-272315-
Central Brewster County TX-Marfa Plateau TX-
532 PM CDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Big Bend Ranch State Park, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.
LAT...LON 2952 10387 2968 10391 2969 10391 2970 10390
2986 10364 2953 10355
TIME...MOT...LOC 2232Z 243DEG 9KT 2965 10379Special Weather Statement National Weather Service Midland/Odessa TX 623 PM CDT Tue Aug 27 2019 TXZ276-279-281-280000- Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX- 623 PM CDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER AND EAST CENTRAL PRESIDIO COUNTIES UNTIL 700 PM CDT... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 21 miles northeast of Big Bend Ranch State Park, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of western Brewster and east central Presidio Counties. LAT...LON 2956 10380 2964 10397 2987 10400 2979 10369 TIME...MOT...LOC 2322Z 214DEG 7KT 2971 10386
Special Weather Statement National Weather Service Midland/Odessa TX 720 PM CDT Tue Aug 27 2019 TXZ276-279-281-280100- Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX- 720 PM CDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 800 PM CDT... At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 27 miles northeast of Big Bend Ranch State Park, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Brewster and southeastern Presidio Counties. LAT...LON 2964 10401 2990 10401 2996 10373 2966 10373 TIME...MOT...LOC 0019Z 242DEG 10KT 2982 10384
The Midland/Odessa radar (KMAF), 89 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A thunderstorm moved across Ward County and produced wind damage in Barstow. There were powerlines down in Barstow. The cost of damage is a very rough estimate.
A thunderstorm moved across Reeves County and produced wind damage in the town of Pecos. Power lines were down at 8th Street and Peach Street. The cost of damage is a very rough estimate.
A thunderstorm moved across Reeves County and produced a 58 mph wind gust two miles southwest of the town of Pecos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849747, 849755, 849763, 849768, 849775.